MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMSTR
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2018-00679.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the ophthalmic artery using penumbra coils 400 (pc400¿s) and a px slim delivery microcatheter (px slim).It was noted that the patient's anatomy was tortuous.During the procedure, while attempting to place the first pc400 into the aneurysm, the pc400 migrated down into the parent vessel; therefore, the physician decided to retract the pc400.While attempting to retract the pc400, it unintentionally detached with approximately four centimeters of the coil outside of the px slim.Therefore, the physician attached a syringe to the back of the px slim and applied suction to successfully remove the px slim and detached pc400 together.Upon removal of the px slim, it was noticed that the px slim was broken at the mid-shaft.The procedure was completed using the same sheath, a new px slim and additional pc400¿s.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the px slim was kinked approximately 2.0 cm from its hub.The px slim was fractured approximately 31.0 cm from its hub with the coil within the px slim lumen.The proximal constraint sphere was present on the proximal end of the embolization coil.Conclusions: evaluation of the returned px slim revealed a fracture on the catheter¿s mid-shaft.This damage was likely a result of retracting the device against resistance.This is further supported by the material deformation near the fracture location.Further evaluation revealed a kink near the hub of the device.This damage was likely incidental and occurred post-procedure.Evaluation of the returned pc400 revealed the ddt sheared off of the pusher assembly and the embolization coil was detached within the returned px slim.This ddt likely sheared off as a result of being retracted against resistance.If the pc400 is retracted through a temporarily ovalized or necked catheter, ddt shearing may result.The resistance contributing to both the reported failures in this complaint may have been due to interactions between the devices being used and difficulty, tortuous anatomy.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7397472
Report Number3005168196-2018-00678
Device Sequence Number709485
Product Code DQY
UDI-Device Identifier00814548016436
UDI-Public00814548016436
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2018
Device Catalogue NumberPXSLIMSTR
Device Lot NumberF65946
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2018
Initial Date Received by Manufacturer 03/06/2018
Supplement Date Received by Manufacturer05/07/2018
Initial Report FDA Received Date04/04/2018
Supplement Report FDA Received Date05/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1